Alert archive / Arizona / Flash Flood Warnings in 2023

Flash Flood Warning 48, NWS Las Vegas, NV

August 13, 2023Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Aug 13, 2023, 10:58 AM MST for Mohave County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2023, 10:58 AM MST (17:58 UTC)
Expired
Aug 13, 2023, 2:00 PM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 112 km from the middle of the area, began a volume at 18:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 6.0 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2023-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2023-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-161 J/kg
Mixed-layer LCL
1767 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

855 
WGUS55 KVEF 131758
FFWVEF
AZC015-132100-
/O.NEW.KVEF.FF.W.0048.230813T1758Z-230813T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
1058 AM PDT Sun Aug 13 2023

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Southern Mohave County in northwestern Arizona...

* Until 200 PM MST.

* At 1058 AM MST, Doppler radar indicated thunderstorms producing 
  heavy rain near Hualapai Mountain Park. Between 0.75 and 1.5 
  inches of rain have fallen. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Kingman, Hualapai Mountain Park, Wild Cow Campground and Hualapai 
  Peak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3517 11391 3518 11389 3515 11384 3514 11382
      3509 11379 3506 11378 3505 11378 3503 11380
      3503 11381 3503 11384 3504 11389 3509 11399
      3512 11403 3514 11403 3519 11400 3519 11396

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CO
2 follow-up statements
232 
WGUS75 KVEF 131926
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
1226 PM PDT Sun Aug 13 2023

AZC015-132100-
/O.CON.KVEF.FF.W.0048.000000T0000Z-230813T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
1226 PM MST Sun Aug 13 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 2 PM MST THIS 
AFTERNOON FOR SOUTHERN MOHAVE COUNTY...

At 1226 PM MST, Doppler radar indicated thunderstorms producing 
heavy rain near Hualapai Mountain Park have decreased in intensity. 
However, Between 0.75 and 1.5 inches of rain has fallen and runoff 
continues. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Kingman, Hualapai Mountain Park, Wild Cow Campground and Hualapai 
  Peak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3517 11391 3518 11389 3515 11384 3514 11382
      3509 11379 3506 11378 3505 11378 3503 11380
      3503 11381 3503 11384 3504 11389 3509 11399
      3512 11403 3514 11403 3519 11400 3519 11396

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Planz
640 
WGUS75 KVEF 132055
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
155 PM PDT Sun Aug 13 2023

AZC015-132105-
/O.EXP.KVEF.FF.W.0048.000000T0000Z-230813T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
155 PM MST Sun Aug 13 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 2 PM MST THIS AFTERNOON FOR 
SOUTHERN MOHAVE COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3517 11391 3518 11389 3515 11384 3514 11382
      3509 11379 3506 11378 3505 11378 3503 11380
      3503 11381 3503 11384 3504 11389 3509 11399
      3512 11403 3514 11403 3519 11400 3519 11396

$$

Planz

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 9:00 AM MST, 1 hour 58 minutes earlier.

Area forecast discussion, Aug 13, 9:00 AM MST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
900 AM PDT Sun Aug 13 2023

.SYNOPSIS...A circulation along the Southern California Coast
will bring a disturbance over our region today leading to an
increase in thunderstorm activity. Monsoonal moisture will persist
across the region through much of this coming week leading to a
chance of thunderstorms each day...especially over the mountains.
Temperatures will remain near normal through Monday and then climb
to a few degrees above normal by mid week.
&&

UPDATE...Active day on track as upper low spins over southern
California and provides some dynamic forcing for fairly widespread
convection today. The 12z VEF sounding sampled 500mb temps of -11C
which is rather cool for mid-August, and morning satellite imagery
depicts mostly clear skies to start the day across the Mojave Desert
and Northwest Arizona. Meanwhile, a band of morning showers and
embedded thunderstorms associated with a deformation zone stretches
from southern Utah into the southern Great Basin and Sierra.

With the clear start to the day across our central and southern
zones, and steep lapse rates in play, convection will fire quickly.
This mornings HRRR and HREF guidance suggest central and southern
Mohave County, the southern half of Clark County, and eastern San
Bernardino Counties will be favored for the strongest updrafts
through the late afternoon, with activity tending to shift
southwestward into western and southern San Bernardino county later
in the evening. With cool temps aloft and some moderate forcing, a
few stronger storm cores may produce small hail, perhaps to the size
of a penny. DCAPE values across the desert terrain are also in the
1500 j/kg range which will also be sufficient for locally strong
wind gusts, potentially exceeding 50 mph.

Made some updates to the PoPs to blend in some convective guidance
but otherwise things are on track.

-Outler-

&&

.SHORT TERM...Today through Monday.

Today looks to be a fairly active day for thunderstorm development
even though moisture is somewhat marginal with precipitable water
values generally 0.7-1.0" across most of our area along with surface
dewpoints in the mid to upper 40s. The difference maker will be a
broad vort max rotating around the SoCal closed low lifting up over
southern Nevada and surrounding areas bringing some upward forcing
due to vorticity advection and slight cooling near 500 mb. This
will combine with good surface heating across Clark, Mohave and San
Bernardino counties. The latest HRRR and other high res models
indicate scattered convective cells rapidly breaking out 18-21Z
across these counties and moving toward the west-northwest at 15-20
mph in the cyclonic flow around the upper low. The main threat with
these storms aside from lightning will be widespread winds gusting
over 35 mph supported by DCAPE values 1500-1700 J/kg and inverted V
RAP forecast soundings. The HREF has a large bullseye of 70 percent
probabilities for winds greater than 35 mph over the aforementioned
area.

A mid-level deformation zone will persist across Lincoln, central
Nye, Esmeralda and northern Inyo counties between the SoCal low and
a high over the Pacific Northwest extending down to northern CA/NV.
This will keep considerable cloud cover going over these areas this
morning followed by embedded thunderstorms developing this afternoon
and moving quickly toward the west. Strong winds will be the primary
threat for these areas also. Cannot completely rule out localized
flash flooding due to training cells for any place particular site,
but it is not as prevalent of a signal as strong winds.

Convection will diminish this evening and overnight then Monday
looks to be a down day as the closed low retrogrades off shore and
brings drier and more stable air over most of our region. This is
reflected by the NBM in a significant reduction in PoP values  over
our forecast area with 15-30 percent chances confined to eastern
Mohave and northern Lincoln counties.

.LONG TERM...Tuesday through Saturday.

Ensemble guidance remains in good agreement that the upper low over
southern California over the weekend will have retrograded further
west off the southern California coast Tuesday. This will allow
ridge to our east to expand westward allowing temperatures to warm
back up to several degrees above normal by Thursday.

As the high builds, at least the GEFS shows an increase in PW values
from the south-southeast into the Mojave Desert/western Arizona.
PWAT anomalies stay in the range of 100-175% of normal during the
period. NBM paints 20-50% PoPs across the eastern half of the CWA,
all the way into next weekend.
&&

.AVIATION...For Harry Reid...Variable winds start to turn to the
northeast later this morning with speeds of less than 10 knots.
Thunderstorm activity returns to southern Nevada once again this
afternoon, including along higher terrain around The Valley. Gusty
and erratic outflow winds may come with these storms. The greatest
potential for outflow winds at the terminal will be in the late
afternoon to early evening, but earlier outflows cannot be ruled
out. Outside of storms, winds remain around 10 knots out of the
southeast in the afternoon, decreasing and turning to the southwest
in the evening.

For the rest of southern Nevada, northwest Arizona and southeast
California...Another round of showers and thunderstorms is expected
across most of the forecast area today. Along with thunderstorm
activity possible within the vicinity of each terminal, outflow
boundaries from area storms may result in periods gusty and erratic
winds. Outflow activity should be the most active between the mid
afternoon and early evening, but outflows earlier in the day cannot
be ruled out. Outside of storms, most areas will maintain a diurnal
wind pattern. The exception is the Colorado River Valley sites,
which should see a push of northerly winds during the day.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM...Adair
LONG TERM...Pierce
AVIATION...Meltzer

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 10:40 AM MSTSevere Thunderstorm WarningVEFMohave50 min
Aug 13, 10:41 AM MSTSevere Thunderstorm WarningVEFMohave49 min
Aug 13, 11:47 AM MSTSevere Thunderstorm WarningVEFMohave43 min
Aug 13, 1:12 PM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr
Aug 13, 1:44 PM MSTAreal Flood AdvisoryVEFMohave2 hr
Aug 13, 2:26 PM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr

Nearby

Flash Flood Warnings in Arizona, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.